Montana, 2022

High Wind in Montana, January 31, 2022

January 31, 2022 · NWS BYZ · 9 events in 9 counties and zones

A tight west/east surface pressure gradient resulted in high winds across the western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight west/east surface pressure gradient resulted in high winds across the western portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 31, 2:57 AM MST, 7 hours 48 minutes earlier.

Area forecast discussion, Jan 31, 2:57 AM MST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 AM MST Mon Jan 31 2022

.DISCUSSION...
Today through Tuesday night...

Flow aloft this morning becoming southwesterly as the upper axis
moves into the Dakotas and a shortwave moves into western
Montana. Shortwave will help drive a Pacific front across the
region today but the prefrontal environmental will be unstable and
allow stronger winds to begin mixing down particularly in the
western zones. The switch in the flow aloft already allowing gap
flow areas to see winds gust to 60 mph and starting to see
stronger winds at Melville. Local wind guidance continues to
support the increasing winds at Harlowton and Big Timber with a
peak shortly after noon about an hour after frontal passage. ECMWF
ensemble guidance remains steady with gusts just above 50 mph so
see no reason to change the area of coverage of the current high
wind warning. Southeast Montana will see a better alignment of
pressure rises and stronger winds aloft but nighttime cooling will
limit gusts potential.

As the front passes the area a few showers may accompany it but
low levels of the atmosphere are dry so no meaningful
precipitation expected this afternoon aside from a few high
elevations. Overnight 700 mb winds remain downslopish so despite
low level winds becoming upslopish forcing is weak and any
overnight snowfall will be light. HREF guidance indicates snowfall
will be very limited over the plains until 00z Wednesday with
most members showing almost no qpf for the Billings area. This is
consistent with ECMWF ensemble guidance which shows the best
period for snow is overnight Tuesday night. This time period is
where the flow aloft begins to back and weaken so cold air has
a better chance to deepen creating a stronger upslope lift.
However with the better period for snow coming after the cold has
deepened expect smaller dendritic growth so small flakes will
make accumulations slow.

Temperatures will turn colder this evening with high temperatures
on Tuesday about 25 degrees colder and Tuesday night lows falling
below zero. borsum

Wednesday through Saturday...

Wednesday will see drying as the deeper moisture moves south of
the region but continued cold with temperatures in the single
digits. Arctic high pressure begins shifting east of the area
Wednesday evening which allows a leeside trough to begin forming
so could see gap flow winds starting. Wednesday night will still
be cold but Thursday will be warmer as as upper level high
pressure building over the Pacific Northwest begins to strengthen
surface high pressures west of the Continental Divide and this
brings better mixing across the area. Temperatures on Thursday
will rebound into the 20s and 30s.

Upstream ridge shifts into Montana on Friday for even more warming
with a fast moving wave expected to arrive Saturday. This wave
tends to buckle the ridge a bit and doesn't have any arctic air
following it so not expected much of a cool down. borsum

&&

.AVIATION...

Strong winds gusting to 50 to 55 knots are possible today for
favored areas in the foothills and areas north and west of KBIL.
The remainder of the area including KBIL may see wind gusts of 40
to 45 knots through the afternoon as a cold front moves through
the area. Only brief periods of MVFR may be possible as the front
moves through the area with showers. Mountain will see
obscurations. Winds will decrease this evening with MVFR ceilings
developing with upslope clouds after midnight. borsum
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 043 016/021 901/010 901/031 019/043 028/045 026/047
    1/N 24/S    61/E    00/U    00/U    11/B    10/B
LVM 040 014/023 905/013 902/031 018/041 023/038 021/043
    5/S 24/S    60/E    00/N    00/N    11/N    10/N
HDN 043 013/020 904/010 904/032 014/045 024/045 022/048
    2/S 32/S    52/S    00/U    00/U    11/B    10/B
MLS 041 008/013 905/006 904/027 015/041 028/043 022/045
    4/S 10/E    11/E    00/U    00/U    11/B    10/B
4BQ 043 012/017 902/008 903/030 017/045 026/043 023/047
    2/S 10/B    21/E    00/U    00/U    01/N    10/B
BHK 040 004/011 907/004 908/025 013/039 025/040 018/042
    6/S 10/N    11/B    00/U    00/U    00/N    00/B
SHR 045 013/018 906/007 908/030 012/045 022/041 020/046
    1/N 22/S    53/S    00/U    00/U    11/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 AM this morning to 8 PM
      MST this evening FOR ZONES 29-34-42-63-141-172-228.
     Wind Advisory in effect until 2 PM MST this afternoon FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 31, 3:08 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
308 AM MST Mon Jan 31 2022

MTZ030>033-036-037-056>058-064-067-138-139-169>171-173-235-WYZ198-
199-011015-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Paradise Valley-Absaroka/Beartooth Mountains-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
308 AM MST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Strong winds followed by colder weather and a chance of
  snow.

* WHERE...Across the region.

* WHEN...Today through Wednesday.

* ADDITIONAL DETAILS...Tpdau will be windy with westerly wind gusts
  of 40-55 mph. A cold front will move through the area tonight
  bringing colder temperatures and a chance of snow Tuesday and
  Wednesday. Heads up if you have travel plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jan 31, 5:24 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
524 AM MST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
01/31/2022  M60.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

DLB
Local storm report, Jan 31, 8:19 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
819 AM MST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
01/31/2022  M56.00 MPH       STILLWATER         MT   MESONET

0418 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
01/31/2022  M55.00 MPH       BIG HORN           MT   MESONET

0444 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
01/31/2022  M61.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0515 AM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
01/31/2022  M50.00 MPH       CARBON             MT   DEPT OF HIGHWAYS

0555 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
01/31/2022  M63.00 MPH       PARK               MT   ASOS

0600 AM     NON-TSTM WND GST 9 WNW ABSAROKEE         45.56N 109.61W
01/31/2022  M52.00 MPH       STILLWATER         MT   MESONET

0615 AM     NON-TSTM WND GST 7 S REEDPOINT           45.61N 109.56W
01/31/2022  M52.00 MPH       STILLWATER         MT   MESONET

0615 AM     NON-TSTM WND GST 12 S COLUMBUS           45.47N 109.26W
01/31/2022  M55.00 MPH       STILLWATER         MT   MESONET

0630 AM     NON-TSTM WND GST 9 SE MELVILLE           46.00N 109.84W
01/31/2022  M51.00 MPH       SWEET GRASS        MT   MESONET

0712 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
01/31/2022  M53.00 MPH       PARK               MT   MESONET

&&

TRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
January 31, 10:45 AM MST to 1:14 PM MST
Where
Northern Stillwater forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 67 mph across the area.

High Wind, Southern Wheatland

When
January 31, 12:15 PM MST to 1:15 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Sweet Grass

When
January 31, 12:15 PM MST to 1:45 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Musselshell

When
January 31, 12:15 PM MST to 1:25 PM MST
Where
Musselshell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 66 mph across the area.

High Wind, Southern Big Horn

When
January 31, 12:50 PM MST to 5:00 PM MST
Where
Southern Big Horn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Melville Foothills

When
January 31, 1:00 PM MST
Where
Melville Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Golden Valley

When
January 31, 1:00 PM MST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Southwestern Yellowstone

When
January 31, 1:25 PM MST to 5:00 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 61 mph at the Laurel Airport.

High Wind, Northeastern Yellowstone

When
January 31, 1:41 PM MST to 5:00 PM MST
Where
Northeastern Yellowstone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999564, 999548, 999552, 999568, 999570, 999549, 999554, 999569, 999571.